top of page

Child Psychiatrist /Adult Psychiatrist

Olanzapine and Benzodiazepine Safe in Agitated ED Patients

TOPLINE:


Rates of cardiorespiratory depression are not significantly different between patients with severe agitation treated with olanzapine alone and those receiving a combination of olanzapine and a benzodiazepine.


Patients

METHODOLOGY:


  • Researchers assessed 693 patients with severe agitation in an emergency department who received intramuscular or intravenous olanzapine coadministered with either a second parenteral dose of olanzapine (n = 549) or a benzodiazepine (n = 144) within 60 minutes of each other between January 2017 and May 2019.

  • The primary outcome was tracheal intubation.

  • The secondary outcomes included hypoxemia (oxygen saturation less than 90%), hypotension (systolic blood pressure less than 90 mmHg), and death during hospitalization.


TAKEAWAY:


  • No significant difference in tracheal intubation rates was found between the olanzapine-only group and the olanzapine plus benzodiazepine group (3.8% vs 3.5%; difference, 0.3%; 95% CI, −3.0% to 3.7%).

  • Respiratory depression was the reason for tracheal intubation in 10 out of 21 patients in the olanzapine-only group and 4 out of 5 patients in the olanzapine plus benzodiazepine group.

  • The occurrence rate of hypotension was 9% in both groups.

  • Among patients with a detectable alcohol concentration, 3.6% were intubated following two doses of olanzapine, and 6.4% received olanzapine plus a benzodiazepine.


IN PRACTICE:


"Our data suggest that if olanzapine monotherapy is not effective in this instance, rescue therapy with parenteral benzodiazepines is safe even if coadministered within 60 minutes," wrote the authors of the study.


Note: This article originally appeared on Medscape.

2 views0 comments

コメント


bottom of page